How Birth Control Pills Affect Skin January 19 2017, 0 Comments

By: Laura

It is well known that the birth control pill can have a positive effect on the skin image because of the hormones contained in it. Of course, as always, each person is different. However, there are certain pills that are often prescribed by the gynecologists for acne therapy because of their active ingredient composition.The pill, however, is not a smartie and can have many side effects. In the worst case, the pill can cause thrombosis, pulmonary embolism etc. I am aware of these risks.

I have also tried a total of three different birth control pills, of which I have not tolerated two. By not tolerated is meant that I got unpleasant side effects, because of which I had to take the pills off. It can also happen that one gets a skin problem by a pill, since - as I said - everybody reacts differently. 

That’s how I felt at the beginning of this year. I wanted to take a pill, in which thrombosis risk is lower. If I had known that my skin would react so badly, I would never have taken it. Also, this was an information that my gynecologist did not point to me. 

On January 2016, I got such bad skin problems because of this pill that my dermatologist had to prescribe me benzoyl peroxide. I took this about half a year but now stopped, because my skin becomes too dry and it is not a long-term solution for me. At the moment, I am again taking a so-called skin pill because I am really suffering from my bad skin. Of course, I also take it for contraception. With this pill, I am actually very satisfied since I did not experience a side effect. The days of my period are shorter and less painful. Additionally, I do not experience as bad of a hormonal acne as before.

However, I still have a great fear of getting another problem by taking the pill. I will not be able to take this pill all my life, so I am afraid that my acne might come back worse than ever after settling down. Unfortunately, at the time being, I don't have any plan B to keep my acne at bay other than contraceptive pills.

With contraceptive pills, it's advisable to take a few months of break from the pills, my greatest fear right now is that my acne might appear in the event I need to pause from pills. In general, please be careful when you take the pill.

There are pros and cons to every situation. Always listen to your body, because you only have one. The slightest sign should be taken immediately into consideration. In my case, it was a bad leg ache which could have caused a thrombosis.  With the other pill, which I have recently discontinued, besides the skin problems came sweat breaks, which I simply could not bear. So be really careful and seek medical advice before starting taking these contraceptives, go for a second opinion if needed!

If you think you can get along with a pill well, always do it under the supervision of your gynecologist so that you are on the safe side. As previously said: the pill is a drug and not a smartie!